COVID-19 vaccine-related myocarditis ‘extremely rare,’ more common in teen boys – Healio

June 22, 2022

1 min read

Disclosures: The authors report no relevant financial disclosures.

A literature review shows COVID‐19 vaccine‐associated myocarditis is most common in adolescent boys presenting with chest pain 3 to 4 days after a second dose; however, the incidence is rare and carries good prognosis, researchers reported.

In a review of dozens of studies assessing myocarditis occurring after COVID‐19 vaccination, the researchers also noted the significant population benefit from COVID‐19 vaccination, adding that physicians should continue to encourage vaccination while remaining vigilant of the very rare occurrence of myocarditis after COVID‐19 vaccination.

Graphical depiction of source quote presented in the article
Vij is an interventional cardiologist and assistant professor of medicine at Cook County Hospital in Chicago.

“Myocarditis is an extremely rare adverse effect after COVID-19 vaccination,” Aviral Vij, MD, FACC, FSCAI, an interventional cardiologist and assistant professor of medicine at Cook County Hospital in Chicago, told Healio. “While patients should be informed of this rare occurrence, the individual and population benefits of COVID-19 vaccination significantly outweigh these risks.”

In a systematic literature search, Vij and colleagues assessed 57 reports on 275 cases of COVID‐19 vaccine‐associated myocarditis. The mean age of patients was 27 years; the male-to-female ratio was 14:1.

For 86.9% of patients, myocarditis occurred after the second dose. The average time to onset and length of hospitalization were 3.7 and 3.9 days, respectively. The prognosis was largely benign; however, researchers observed a 1.1% reported mortality.

The most common presentations included chest pain (95.2%), elevation of troponin (100%) and ST elevation on electrocardiography (68.5%). The most common medications used were nonsteroidal anti‐inflammatory drugs (81.4%), followed by colchicine (33.1%).

“Vaccines, and not just the ones against COVID-19, are associated with rare adverse effects including myocarditis,” Vij told Healio. “The occurrence of myocarditis after COVID-19 vaccines is extremely rare and carries an excellent prognosis.”

Vij said larger-scale studies with longer follow-up are needed to assess long-term risks for cardiomyopathies, arrhythmias and the safety of subsequent doses in those with vaccine-associated myocarditis.

For more information:

Aviral Vij, MD, FACC, FSCAI, can be reached at aviral.vij@cookcountyhhs.org; Twitter: @vijaviral.